Clostridium difficile is the most common known cause of antibiotic-associated diarrhea. Upon the disturbance of gut microbiota by antibiotics, C. difficile establishes growth and releases toxins A and B, which cause tissue damage in the host. The symptoms of C. difficile infection (CDI) range from mild diarrhea to pseudomembranous colitis and toxic megacolon. Interestingly, 10-30% of infants are asymptomatic carriers of C. difficile. We hypothesize that commensal microbiota in infants might be more permissive to the colonization of C. difficile than adult microbiota.
Fifty fecal samples, collected weekly from 5.5 to 17 months of age from an infant who was initially an asymptomatic carrier of C. difficile, were analyzed by 16S rRNA sequencing on a MiSeq.
Colonization switching between toxigenic and non-toxigenic C. difficile strains as well as higher than 100,000 fold fluctuations of C. difficile counts were observed. No diarrhea was associated with the presence of toxins, which was confirmed by immunoassay and tissue culture. Although fecal flora was stable during breast feeding, a drastic and permanent change of microbiota composition was observed within 4 days after the transition from human milk to cow milk. A rapid decline and eventual disappearance of C. difficile coincided with weaning at 12.5 months. A dramatic increase in the abundance of Bacteroides spp., Blautia spp., Parabacteroides spp., Coprococcus spp., Ruminococcus spp. and Oscillospira spp. and a decrease of Bifidobacterium spp., Lactobacillus spp., Escherichia spp. and Clostridium spp. were observed during weaning. The change in microbiome composition was accompanied by an increase of fecal pH from 5.5 to 7.
The bacterial groups that are less abundant in early infancy, and that increase in abundance after weaning, might contribute to the disappearance of C. difficile by either competing for common substrates or secreting inhibitory metabolites.
L. Brannan, TechLab, Inc.: Employee , Salary
J. Boone, TechLab, Inc.: Employee , Salary